Algebraic & Geometric Topology

On McMullen's and other inequalities for the Thurston norm of link complements

Oliver T Dasbach and Brian S Mangum

Full-text: Open access

Abstract

In a recent paper, McMullen showed an inequality between the Thurston norm and the Alexander norm of a 3–manifold. This generalizes the well-known fact that twice the genus of a knot is bounded from below by the degree of the Alexander polynomial.

We extend the Bennequin inequality for links to an inequality for all points of the Thurston norm, if the manifold is a link complement. We compare these two inequalities on two classes of closed braids.

In an additional section we discuss a conjectured inequality due to Morton for certain points of the Thurston norm. We prove Morton’s conjecture for closed 3–braids.

Article information

Source
Algebr. Geom. Topol., Volume 1, Number 1 (2001), 321-347.

Dates
Received: 14 December 2000
Revised: 21 May 2001
Accepted: 25 May 2001
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882596

Digital Object Identifier
doi:10.2140/agt.2001.1.321

Mathematical Reviews number (MathSciNet)
MR1835260

Zentralblatt MATH identifier
0969.57014

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds 57M50: Geometric structures on low-dimensional manifolds

Keywords
Thurston norm Alexander norm multivariable Alexander polynomial fibred links positive braids Bennequin's inequality Bennequin surface Morton's conjecture

Citation

Dasbach, Oliver T; Mangum, Brian S. On McMullen's and other inequalities for the Thurston norm of link complements. Algebr. Geom. Topol. 1 (2001), no. 1, 321--347. doi:10.2140/agt.2001.1.321. https://projecteuclid.org/euclid.agt/1513882596


Export citation

References

  • D. Bennequin, Entrelacement et équations de Pfaff, Astérisque 107 - 108 (1983), 83–161 (French).
  • J. S. Birman, K. H. Ko, and S. J. Lee, A new approach to the word and conjugacy problems in the braid groups, Adv. Math. 139 (1998), no. 2, 322–353.
  • J. S. Birman and W. W. Menasco, Studying links via closed braids. II. On a theorem of Bennequin, Topology Appl. 40 (1991), no. 1, 71–82.
  • J. S. Birman and W. W. Menasco, Studying links via closed braids III. Classifying links which are closed 3-braids, Pacific J. Math. 161 (1993), no. 1, 25–113.
  • J. S. Birman and N. C. Wrinkle, On transversally simple knots, to appear in J. Differential Geom., available as: math.GT/9910170, 1999.
  • S. Chmutov and V. Goryunov, Polynomial invariants of Legendrian links and their fronts, KNOTS '96 (Tokyo), World Sci. Publishing, River Edge, NJ, 1997, pp. 239–256.
  • P. R. Cromwell, Homogeneous links, J. London Math. Soc. (2) 39 (1989), no. 3, 535–552.
  • N. M. Dunfield, Alexander and Thurston norms of fibred $3$-manifolds, to appear in: Pacific J. Math., 1999, available as: math.GT/9908050.
  • E. Ferrand, On Legendrian knots and polynomial invariants, preprint, available as: math.GT/0002250, 2000.
  • D. Fuchs and S. Tabachnikov, Invariants of Legendrian and transverse knots in the standard contact space, Topology 36 (1997), no. 5, 1025–1053.
  • J. Franks and R. F. Williams, Braids and the Jones polynomial, Trans. Am. Math. Soc. 303 (1987), 97–108.
  • D. Gabai, Foliations and the topology of $3$-manifolds, J. Differential Geom. 18 (1983), no. 3, 445–503.
  • Y. Kanda, On the Thurston-Bennequin invariant of Legendrian knots and the non exactness of Bennequin's inequality, Invent. Math. 133 (1998), 227–242.
  • K. H. Ko and S. J. Lee, Genera of some closed 4-braids., Topology Appl. 78 (1997), no. 1-2, 61–77.
  • W.B.R. Lickorish, Polynomials for links, Bull. Lond. Math. Soc. 20 (1988), 558–588.
  • N. Mamas, Nudos y tapas, Castillian Math. J 43 (1985), no. 2, 5 –63 (Castillian).
  • C. T. McMullen, The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology, preprint, Harvard University, 1999.
  • H. R. Morton and J. Hodgson, Maple program to compute the multivariable Alexander polynomial, available at: http://www.liv.ac.uk/PureMaths, 1996.
  • H. R. Morton, Seifert circles and knot polynomials, Math. Proc. Camb. Phil. Soc. 99 (1986), 107–109.
  • H. R. Morton, The multivariable Alexander polynomial of a closed braid, Low-dimensional topology (H. Nencka, ed.), Contemporary Mathematics, vol. 233, Amer. Math. Soc., 1999, pp. 251–256.
  • C.O.F. Nussbaum and F.E.E. Wu, Gesammelte Schriften zur Theorie der Funktionen einer Veränderlichen, W. Hempel Verlag, Leipzig, 1973 (German).
  • U. Oertel, Homology branched surfaces: Thurston's norm on ${H}\sb 2({M}\sp 3)$, Low-dimensional topology and Kleinian groups (Coventry/Durham, 1984), Cambridge Univ. Press, Cambridge, 1986, pp. 253–272.
  • L. Rudolph, Quasipositivity as an obstruction to sliceness, Bull. Amer. Math. Soc. (N.S.) 29 (1993), no. 1, 51–59.
  • L. Rudolph, Positive links are strongly quasipositive, Proceedings of the Kirbyfest (Berkeley, CA, 1998), Geom. Topol., Coventry, 1999, pp. 555–562 (electronic).
  • M. Scharlemann and A. Thompson, Link genus and the Conway moves, Comment. Math. Helv. 64 (1989), no. 4, 527–535.
  • J. Stallings, Construction of fibred knots and links, Proc. Symp. Pure Math., vol. 32, AMS, 1978, Part 2, pp. 55–59.
  • S. Tabachnikov, Estimates for the Bennequin number of Legendrian links from state models for knot polynomials, Math. Research Letters 4 (1997), 143–156.
  • W. P. Thurston, A norm for the homology of $3$-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i–vi and 99–130.
  • V. G. Turaev, The Alexander polynomial of a three-dimensional manifold, Mat. Sb. (N.S.) 97(139) (1975), no. 3(7), 341–359, 463.
  • P. Vogel, Representation of links by braids: A new algorithm, Comm. Math. Helv. 65 (1990), 104–113.
  • P. Xu, The Genus of Closed $3$-Braids, J. Knot Theory and its Ram. 1 (1992), no. 3, 303–326.